Hail, Day
- When
- August 10, 3:01 PM CST
- Where
- Day County, 0.84 mi NE of Webster
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.340, -97.520
A warm front along with very unstable air resulted in numerous severe thunderstorms across mainly northeast South Dakota during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A warm front along with very unstable air resulted in numerous severe thunderstorms across mainly northeast South Dakota during the late afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 10, 2:28 PM CST, 33 minutes earlier.
Area Forecast Discussion
National Weather Service Aberdeen SD
328 PM CDT WED AUG 10 2016
.SHORT TERM...(This Evening through Friday Night)
Issued at 328 PM CDT WED AUG 10 2016
The first round of convection quickly getting going on the WAA along
the ND/SD border has mainly stayed to the north, and been limited
across SD through 1945Z. Will continue to monitor as several
boundaries are now set up across the CWA. This primes us for later
this afternoon. Continue to have Severe Thunderstorm watch 439 in
effect until 8pm CDT this evening. Starting to see more cells
rapidly pop up east of ABR just before 20Z as the heat index values
rise above 100 across much of the area, with the dewpoint already up
to 75 at ABR. Small scale models have been of little help this
afternoon. The HiRes-ARW was one of the most promising solutions,
but had a bowing feature over northeastern SD at this time. Will
continue to monitor the current trends.
The second round of convection should be centered closer to the sfc
low southwest of PIR. Timing is still a concern with the evening
convection, but wind and hail look to be the main threats. Much of
the area also remains in the 5% tornado area, or probability of a
tornado within 25 miles of a point. Good shear and an intensifying
LLJ will be the story tonight. DCAPE values will be over 1000j/kg.
Am also concerned about the heavy rain potential with any stronger
storms as PW values are closer to 2-2.25in along northern SD and
eastern SD/west central MN through around 09Z. Consensus is to have
the thunderstorm activity restricted to the eastern third of the CWA
after 06Z Thursday, as the low slow moving sfc low slides to our
southeast counties by daybreak Thursday. Still have slow chance pops
going through the day over eastern SD and west central MN, but
severe potential will be off to our southeast during the day
Thursday.
Otherwise through Friday night, the trend will be slowly increasing
pressure with temperatures returning to near normal values Thursday
and Friday afternoon on northerly winds on the back side of the low.
.LONG TERM...(Saturday through Wednesday)
Issued at 328 PM CDT WED AUG 10 2016
An upper trough will finish exiting to the northeast on Saturday. A
broad ridge will build in for the start of next week. However, by
Monday night weak sfc low pressure and a few weak shortwaves will
traverse the Dakotas. At the moment, the energy does not seem
sufficient to overcome drier air near the sfc so pops remain low in
the forecast. Cannot completely rule out a shower or two Mon through
Wednesday. Temperatures will rise into the upper 80s to lower 90s
under the ridge.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1238 PM CDT WED AUG 10 2016
An area of low pressure will be affecting the region today and
tonight. There will be two rounds of storms. The first round
associated with a warm front will mainly affect KABR and possibly
KATY this afternoon. The second round will begin this evening as
the cold front sweeps through and will impact all sites from west
to east between 23z and 12z. VFR conditions are expected at all
sites with the exception of KATY which is struggling to clear out
some patchy stratus. VSBY and cigs may fall to MVFR/IFR in
stronger thunderstorms.
&&
.ABR Watches/Warnings/Advisories...
SD...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for SDZ006-010-
016>018-033>037-045-048-051.
MN...NONE.
&&
SHORT TERM...KF
LONG TERM...Wise
AVIATION...WiseHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 410 AM CDT WED AUG 10 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 410 AM CDT WED AUG 10 2016 /310 AM MDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EARLY THIS MORNING...SCATTERED STORMS WILL CONTINUE TO MOVE ACROSS THE NORTHERN TIER OF SOUTH DAKOTA. THE RISK FOR SEVERE WEATHER IS LOW. LOW PRESSURE WILL DEVELOP TO OUR WEST TODAY...DRAWING A SECOND SURGE OF HOT AIR INTO THE REGION. THIS WILL COMBINE WITH OUR HUMID CONDITIONS RESULTING IN HEAT INDEX VALUES BETWEEN 95 AND 105 DEGREES THIS AFTERNOON. THIS EVENING WE WILL ALSO SEE ADDITIONAL THUNDERSTORM ACTIVITY IN THE VICINITY OF THE LOW PRESSURE AS IT MOVES INTO CENTRAL SOUTH DAKOTA. STORMS WILL PROCEED TO THE EAST AHEAD OF A COLD FRONT. STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND STRONG WINDS THE MAIN THREAT. CANT RULE OUT A TORNADO OR TWO AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND OVERNIGHT. CONNELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1044 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 AM TSTM WND DMG 2 SE TINTAH 45.99N 96.30W
08/10/2016 TRAVERSE MN PUBLIC
5-6" DIAMETER BRANCHES DOWN.
&&
JHTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
134 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL 5 SSE POLLOCK 45.84N 100.24W
08/09/2016 E0.88 INCH CAMPBELL SD TRAINED SPOTTER
.
1030 PM TSTM WND DMG HERREID 45.84N 100.08W
08/09/2016 CAMPBELL SD LAW ENFORCEMENT
REPORTS OF CAMPERS FLIPPED WITH MINOR
INJURIES. 1 TRANSPORTED TO HOSPITAL. TIME
ESTIMATED.
1030 PM TSTM WND GST 2 N HERREID 45.87N 100.07W
08/09/2016 M56 MPH CAMPBELL SD MESONET
HERREID RWIS.
1046 PM TSTM WND GST 2 NW SHAMBO RANCH 45.55N 101.87W
08/09/2016 M74 MPH CORSON SD MESONET
MESONET STATION SHAMBO RANCH 2 NWN /E4353/.
1046 PM NON-TSTM WND GST 2 NW SHAMBO RANCH 45.55N 101.87W
08/09/2016 M74 MPH CORSON SD MESONET
MESONET STATION SHAMBO RANCH 2 NWN /E4353/.
1050 PM TSTM WND GST 2 N HERREID 45.87N 100.07W
08/09/2016 M61 MPH CAMPBELL SD MESONET
.
1100 PM TSTM WND DMG 3 SSE MCINTOSH 45.88N 101.33W
08/09/2016 CORSON SD LAW ENFORCEMENT
MANY POWER POLES DOWN FROM MCINTOSH AND FOR
SEVERAL MILES SOUTH ON HIGHWAY 65. A QUONSET
WAS BLOWN ACROSS HIGHWAY 65. TIME ESTIMATED
VIA RADAR.
1109 PM TSTM WND GST 1 SSE ARTAS 45.88N 99.80W
08/09/2016 E70 MPH CAMPBELL SD PUBLIC
PEA SIZED HAIL.
1120 PM TSTM WND GST 11 S BULLHEAD 45.61N 101.06W
08/09/2016 M64 MPH CORSON SD MESONET
TIME ESTIMATED.
1140 PM TSTM WND GST 4 W TRAIL CITY 45.47N 100.81W
08/09/2016 M62 MPH DEWEY SD MESONET
.
1140 PM TSTM WND GST 5 WNW MCLAUGHLIN 45.85N 100.91W
08/09/2016 M68 MPH CORSON SD MESONET
MEASURED AT MCLAUGHLIN RWIS.
1145 PM TSTM WND GST 5 WNW MCLAUGHLIN 45.85N 100.91W
08/09/2016 M68 MPH CORSON SD MESONET
MEASURED AT MCLAUGHLIN RWIS.
1150 PM TSTM WND GST LITTLE EAGLE 45.68N 100.80W
08/09/2016 E60 MPH CORSON SD TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND GUST AND PEA
HAIL.
1155 PM TSTM WND GST 1 SSE MAHTO 45.74N 100.66W
08/09/2016 M71 MPH CORSON SD MESONET
.
1200 AM HAIL 3 N EUREKA 45.81N 99.62W
08/10/2016 E2.00 INCH MCPHERSON SD PUBLIC
VIA SOCIAL MEDIA. TIME ESTIMATED.
1205 AM TSTM WND GST 2 ENE FIRESTEEL 45.43N 101.24W
08/10/2016 E60 MPH DEWEY SD PUBLIC
PEA SIZED HAIL.
1216 AM TSTM WND GST 1 ENE MOBRIDGE 45.55N 100.41W
08/10/2016 M54 MPH WALWORTH SD ASOS
ASOS STATION MOBRIDGE MUNICIPAL AIRPORT
/MBG/.
1220 AM TSTM WND GST MOBRIDGE 45.54N 100.44W
08/10/2016 E65 MPH WALWORTH SD TRAINED SPOTTER
.
1230 AM HAIL 5 NW LONG LAKE 45.91N 99.28W
08/10/2016 M1.50 INCH MCPHERSON SD PUBLIC
TIME ESTIMATED. VIA SOCIAL MEDIA.
1235 AM TSTM WND GST 4 NE LONG LAKE 45.90N 99.14W
08/10/2016 E60 MPH MCPHERSON SD PUBLIC
FEW QUARTER-SIZED HAILSTONES.
1242 AM TSTM WND GST SELBY 45.51N 100.03W
08/10/2016 E70 MPH WALWORTH SD LAW ENFORCEMENT
.
1247 AM TSTM WND DMG 4 NE SELBY 45.55N 99.98W
08/10/2016 WALWORTH SD LAW ENFORCEMENT
TREES AND TREE BRANCHES DOWN AT LAKE
HIDDENWOOD. TIME ESTIMATED VIA RADAR.
0100 AM TSTM WND GST 10 W LONG LAKE 45.88N 99.41W
08/10/2016 M59 MPH MCPHERSON SD MESONET
TIME ESTIMATED.
0110 AM TSTM WND GST 10 SW LONG LAKE 45.77N 99.36W
08/10/2016 M54 MPH MCPHERSON SD MESONET
MEASURED AT EUREKA RWIS...13 MILES TO THE
EAST.
0130 AM TSTM WND GST SELBY 45.51N 100.04W
08/10/2016 E60 MPH WALWORTH SD TRAINED SPOTTER
.
0153 AM TSTM WND DMG IPSWICH 45.44N 99.03W
08/10/2016 EDMUNDS SD EMERGENCY MNGR
WIDESPREAD TREE DAMAGE IN IPSWICH.
0155 AM TSTM WND GST CRAVENS CORNER 45.45N 98.93W
08/10/2016 M83 MPH EDMUNDS SD MESONET
CRAVEN CORNER RWIS.
0200 AM TSTM WND GST 7 N FREDERICK 45.93N 98.53W
08/10/2016 M70 MPH BROWN SD MESONET
FREDRICK RWIS.
0212 AM TSTM WND GST 3 ESE ABERDEEN 45.46N 98.41W
08/10/2016 M58 MPH BROWN SD OFFICIAL NWS OBS
MEASURED AT THE NWS ABERDEEN OFFICE.
0212 AM TSTM WND GST 3 ESE ABERDEEN 45.46N 98.41W
08/10/2016 M53 MPH BROWN SD ASOS
ASOS STATION ABERDEEN REGIONAL AIRPORT
/ABR/.
0224 AM HAIL 3 SSW ROSCOE 45.41N 99.36W
08/10/2016 U1.25 INCH EDMUNDS SD LAW ENFORCEMENT
.
0235 AM TSTM WND GST 2 N BRITTON 45.82N 97.74W
08/10/2016 M72 MPH MARSHALL SD MESONET
MESONET STATION BRITTON 1 NNE /KBTN/.
0240 AM TSTM WND DMG 1 W HILLHEAD 45.84N 97.41W
08/10/2016 MARSHALL SD EMERGENCY MNGR
9 POWER POLLS BLOWN DOWN. RADAR ESTIMATED
TIME. .
0241 AM TSTM WND GST 3 WSW HILLHEAD 45.81N 97.45W
08/10/2016 M92 MPH MARSHALL SD MESONET
MARSHALL COUNTY RAWS - MRLS2. TIME ESTIMATED
VIA RADAR.
0242 AM TSTM WND DMG 1 E HILLHEAD 45.84N 97.37W
08/10/2016 MARSHALL SD EMERGENCY MNGR
BARN COLLAPSE AND TREES BROKEN OFF. RADAR
ESTIMATED TIME. .
0249 AM TSTM WND DMG VEBLEN 45.86N 97.29W
08/10/2016 MARSHALL SD TRAINED SPOTTER
A FEW 3 TO 4 INCH DIAMETER TREE BRANCHES
DOWN IN TOWN. SEVERAL SMALL BRANCHES DOWN.
0309 AM TSTM WND GST 2 ENE SISSETON 45.67N 97.00W
08/10/2016 M56 MPH ROBERTS SD ASOS
ASOS STATION SISSETON MUNICIPAL AIRPORT
/8D3/.
0313 AM TSTM WND GST 4 NNW VICTOR 45.93N 96.85W
08/10/2016 M52 MPH ROBERTS SD MESONET
VICTOR RWIS.
0342 AM TSTM WND DMG 2 SE TINTAH 45.99N 96.30W
08/10/2016 TRAVERSE MN PUBLIC
5-6" DIAMETER BRANCHES DOWN.
&&
NWS ABERDEEN SD
IRIS SYSTEMThe Aberdeen radar (KABR), 71 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
15 hail, 14 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Quarter size hail left dents in the vehicle.
Quarter size hail caused some crop damage.
Seventy mph winds were estimated.
Estimated seventy mph winds brought many large tree branches down.
Seventy mph winds were estimated.
Sixty-five mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657670, 657689, 657688, 657671, 657672, 657673, 657674, 657692, 657694, 657675, 657676, 657696, 657677, 657698, 657678, 657680, 657681, 657683, 657684, 657685, 657699, 657702, 657704, 657715, 657686, 657709, 657710, 657713, 657718.